Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 23, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 19, 2024, 7:20 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2024, 7:20 PM MST (02:20 UTC)
- Expired
- Jul 19, 2024, 10:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 3253 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WGUS55 KTWC 200220
FFWTWC
AZC019-200530-
/O.NEW.KTWC.FF.W.0023.240720T0220Z-240720T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
720 PM MST Fri Jul 19 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Pima County in southeastern Arizona...
* Until 1030 PM MST.
* At 720 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tucson Estates, Tucson Mountain Park and Ryan AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3218 11113 3215 11113 3214 11116 3212 11121
3214 11125 3221 11121 3221 11115
FLASH FLOOD...RADAR INDICATED
$$
GLZ2 follow-up statements
357
WGUS75 KTWC 200258
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
758 PM MST Fri Jul 19 2024
AZC019-200530-
/O.CON.KTWC.FF.W.0023.000000T0000Z-240720T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
758 PM MST Fri Jul 19 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST THIS
EVENING FOR CENTRAL PIMA COUNTY...
At 758 PM MST, Doppler radar indicated that thunderstorms produced
heavy rain earlier across the warned area, with between 1.5 and 1.9
inches of rain in the warning area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Tucson Estates, Tucson Mountain Park and Ryan AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3218 11113 3215 11113 3214 11116 3212 11121
3214 11125 3221 11121 3221 11115
FLASH FLOOD...RADAR INDICATED
$$
GLZ448
WGUS75 KTWC 200529
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1029 PM MST Fri Jul 19 2024
AZC019-200539-
/O.EXP.KTWC.FF.W.0023.000000T0000Z-240720T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1029 PM MST Fri Jul 19 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST THIS EVENING FOR
CENTRAL PIMA COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3218 11113 3215 11113 3214 11116 3212 11121
3214 11125 3221 11121 3221 11115
$$
GLZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:26 PM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 19, 2:26 PM MST, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 226 PM MST Fri Jul 19 2024 .SYNOPSIS...Temperatures will remain 4 to 7 degrees above normal through the rest of this week, with typical mid-July moisture levels across the region. This will result in the daily chances for showers and thunderstorms. The main threats will continue to be strong gusty outflow winds and heavy rainfall leading to localized flash flooding. && .DISCUSSION...The big forecast question for today is to gage how much activity will we see across Southeast Arizona today. At 2 PM MST this afternoon, we are seeing two distinct areas of thunderstorm activity. The first is up along the Mogollon Rim and the higher elevations in northern Graham and Greenlee counties. The second is down along Santa Cruz and southern Cochise counties. The upper pattern is defined by the 500 mb centered over central Arizona this morning. This feature will slowly drift WNW toward west central Arizona by this afternoon, then up toward southern Nevada by Saturday afternoon. This will serve to setup a more favored NE flow off the White Mountains/Mogollon Rim (rimshot pattern) that generally results in stronger thunderstorms impacting Southeast Arizona. Today is kind of that transition day where all the ingredients are not setup yet like it will be for this weekend. Expect storms to fire up in the higher terrain and push SW into the lower elevations by late this afternoon into this weekend. The 19/12 HREF reflects this thinking by showing a 70% chance of outflow winds in excess of 30 kts begining across northern Greenlee at 23Z, then expanding SW into the rest of Graham and SE Pinal counties by 02Z. The latest GOES derived precipitable water imagery shows a general increase in PWAT values east and NE of Tucson (increasing from near 1 inch up to 1.25 inches) over this time yesterday morning. Dry enough to aid strong thunderstorm downdrafts/outflows, but also enough to help increase the potential for heavy rainfall. The 19/12Z HREF depicts a 50% probability of 3-hour rainfall exceeding an inch with the storms that move off the higher terrain in central Graham and Greenlee counties. Not great, but not bad. It just means that we will begin to transition from just wind was the primary thunderstorm threat to a more dual threat with wind and heavy rainfall as we transition into the weekend. A weak mid-level disturbance moving into the far SE corner of the state this afternoon should help initiate convection across Cochise and Santa Cruz county during the mid-afternoon hours today. We have moistened up a bit in these areas as well over the past 24 hours, so the treat of a strong thunderstorm outflow is present...but lower than yesterday. The 19/12Z HREF has this area painted with a 50% chance of outflow winds 30+ kts starting at 22Z. As mentioned yesterday, as we move into this weekend and next week, the upper high positions itself near southern NV which would suggest the stronger NE flow pattern will continue into next week for our neck of the woods. The strongest days are still looking like Saturday and Sunday as the mid-level flow is the strongest for Southeast Arizona. && .AVIATION...Valid through 21/00Z. SCT-BKN clouds at 8k-12k ft AGL with SCT TSRA/SHRA through midnight, with similar conditions expected Saturday between 20/18Z and 20/00Z. MVFR conditions in TSRA, with mountain obscurations, vsby reductions and wind gusts to 45+ knots. Outside of TSRA, SFC wind at most locations 12 knots or less favoring NWLY direction during the afternoon/early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture remains across southeast Arizona, with typical July moisture levels expected into at least early next week. This will result in the daily cycle of mainly afternoon and evening showers and thunderstorms. The main threats will be strong, gusty and erratic outflow winds and heavy rainfall leading to localized flash flooding. Minimum relative humidity values will be 20-30 percent in most lower elevation locations and 25-40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. Wind direction during the afternoon hours will primarily be west to northwest through the weekend, especially from Tucson westward and in the upper Gila River Valley. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 1:46 PM MST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
146 PM MST Fri Jul 19 2024
AZZ509-510-192130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
146 PM MST Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRAHAM AND WESTERN
GREENLEE COUNTIES THROUGH 230 PM MST...
At 142 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles north of Safford, moving southwest at 20 mph.
HAZARD...Wind gusts up to 45 mph. These wind gusts may produce areas
of blowing dust reducing visibility below a mile.
SOURCE...Radar indicated.
IMPACT...Areas of blowing dust reducing visibility below a mile may
be present along U.S. Highway 70 northwest of Safford.
Locations impacted include...
Safford, Solomon, Safford Regional Airport, Bylas, Fort Thomas,
Point-Of-Pines, and Calva.
This includes Route 70 between mile markers 286 and 310, and between
mile markers 340 and 344.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 10976 3325 10946 3279 10964 3321 11028
TIME...MOT...LOC 2042Z 039DEG 17KT 3318 10970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:02 PM MST | Areal Flood Advisory | TWC | Pima | 77 min |
| Jul 19, 5:13 PM MST | Dust Storm Advisory | TWC | Cochise | 62 min |
| Jul 19, 7:00 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 19, 7:34 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Jul 20, 1:06 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jul 20, 2:28 PM MST | Dust Storm Advisory | TWC | Cochise | 92 min |
| Jul 20, 3:19 PM MST | Areal Flood Advisory | TWC | Cochise | 102 min |
| Jul 20, 3:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 50 min |
| Jul 20, 4:00 PM MST | Dust Storm Advisory | TWC | Cochise | 90 min |
| Jul 20, 4:23 PM MST | Dust Storm Warning | TWC | Pima | 52 min |
| Jul 20, 4:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 50 min |
| Jul 20, 4:34 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Jul 20, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 40 min |
| Jul 20, 4:43 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 20, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 47 min |
| Jul 20, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.